Illinois, 2008

Hail and Damaging Winds in Illinois, June 15, 2008

June 15, 2008 · NWS LOT · 35 events in 7 counties and zones

Strong to severe thunderstorms moved from eastern Iowa across northern Illinois during the morning hours of June 15th producing mainly wind damage. In the City of Chicago, more than 900 trees suffered some amount of damage, 29 light poles were damaged and 70 power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$269,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved from eastern Iowa across northern Illinois during the morning hours of June 15th producing mainly wind damage. In the City of Chicago, more than 900 trees suffered some amount of damage, 29 light poles were damaged and 70 power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 15, 4:44 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 15, 4:44 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
544 AM CDT SUN JUN 15 2008

.DISCUSSION...

347 AM CDT

CONVECTIVE TRENDS TODAY/TONIGHT ARE MAIN FOCUS OF FORECAST THIS
MORNING.

SMALL ELEVATED MCS CONTINUES TO DEVELOP ACROSS NORTHERN IOWA
EARLY THIS MORNING...IN ASSOCIATION WITH MID LEVEL SHORT WAVE
NOTED IN WATER VAPOR NOW OVER NORTHWEST IA...AND IN REGION OF
THETA/E ADVECTION AND MOIST CONVERGENCE ON NOSE OF 35 KNOT 925
HPA LOW LEVEL JET PER REGIONAL WIND PROFILERS. RUC/SPC
MESOANALYSIS GRAPHICS DEPICT AN AXIS OF 500-1000 J/KG MUCAPE FROM
NORTH/CENTRAL IA EAST INTO NORTHERN IL...THOUGH INSTABILITY
DECREASES WITH EASTWARD EXTENT. RUC CONTINUES TO VEER/WEAKEN LOW
LEVEL JET THIS MORNING AS IT BENDS INTO NORTHERN IL/SOUTHERN
WI...AND WITH WEAKER INSTABILITY ACROSS AREAS EAST OF THE
MISSISSIPPI RIVER WOULD EXPECT SOME DECREASE IN INTENSITY OF
CONVECTION AS MCS PROPAGATES ACROSS NORTHERN IL EARLY THIS
MORNING. HOWEVER...WILL HAVE TO MONITOR SEVERE THREAT...AS 0-6 KM
SHEAR 50-60 KNOTS AND CELLS JUST WEST OF WATERLOO AND CEDAR RAPIDS
AREA PRESENTING STRONG BOWING SIGNATURE. APPEARS STORMS WILL ENTER
FAR WESTERN CWA AT/JUST BEFORE SUNRISE...SPREADING EAST TOWARD
CHICAGO THROUGH 7 OR 8 AM. WILL CARRY LIKELY POPS ACROSS PARTS OF
NORTH CENTRAL ILLINOIS THIS MORNING...TRAILING TO CHANCE FARTHER
EAST/SOUTH. AS OFTEN OCCURS IN THESE SETUPS...EXPECT WE MAY SEE
CONVECTION WEAKEN A BIT THROUGH MID MORNING...AFTER WHICH TIME
STORMS MAY BECOME SURFACE/NEAR SURFACE BASED WITH RENEWED
INTENSIFICATION AND EXPANSION ALONG OUTFLOW BOUNDARIES.

FROM LATE MORNING ON...MID LEVEL JET STREAK CONTINUES TO SPREAD
FROM NORTHERN PLAINS THROUGH WESTERN LAKES. WEAK SURFACE LOW
REFLECTION OF SHORT WAVE CURRENTLY OVER IOWA TO LIFT NORTHEAST
ACROSS WISCONSIN THROUGH THIS AFTERNOON...TRAILING COLD FRONT
SLOWLY ACROSS NORTHERN ILLINOIS. EXPECT THUNDERSTORMS TO INCREASE
IN COVERAGE AND INTENSITY ACROSS THE AREA ALONG AND AHEAD OF
FRONT BY THIS AFTERNOON...AND CONTINUE INTO TONIGHT AS
FRONT/OUTFLOW SAGS SOUTHEAST. LOW LEVEL MOISTURE RETURN IN WARM
SECTOR EXPECTED TO PUSH SURFACE DEW POINT TEMPS INTO LOW-MID 60S
BY AFTERNOON...WITH ATMOSPHERE BECOMING MODERATELY UNSTABLE WITH
NAM FORECAST 1000-1500 J/KG MLCAPES INDICATED ALONG WITH 40-50
KNOTS OF 0-6 KM BULK SHEAR. THIS SUGGESTS SEVERE THREAT INTO THIS
EVENING...WITH DAMAGING WINDS AND HAIL MOST PROBABLE GIVEN FAIRLY
UNIDIRECTIONAL FLOW WITH SOUTHWEST LOW LEVEL WINDS...THOUGH
OUTFLOW BOUNDARIES AND CONVECTIVELY DISTURBED BOUNDARY LAYER WIND
FIELD COULD INCREASE LOW LEVEL SHEAR AND CANT RULE OUT ISOLATED
TORNADO THREAT. SPC HAS UPGRADED LARGE AREA INCLUDING WFO CHICAGO
CWA TO MODERATE RISK MAINLY FOR DAMAGING WIND POTENTIAL WITH
STORMS TODAY AND THIS EVENING.

COLD FRONT SLOWLY SAGS SOUTHEAST OF FORECAST AREA OVERNIGHT...
ALLOWING SHOWERS AND STORMS TO END FROM THE NORTHWEST TONIGHT.
ADVERTISED PATTERN SHIFT IN PROGRESS AS UPPER TROUGH OVER ONTARIO
AMPLIFIES AND MOVES SOUTHEAST...SETTING UP LONG WAVE TROUGH OVER
EASTERN CONUS FOR MUCH OF COMING WEEK. THIS RESULTS IN DRY/COOLER
CONDITIONS THROUGH THE WEEK...THOUGH A FEW WAVES ROTATING THROUGH
WEST SIDE OF UPPER TROUGH ESPECIALLY TUESDAY MAY ALLOW ENOUGH
COOLING ALOFT FOR ISOLATED OR SCATTERED INSTABILITY
SHOWERS/THUNDERSTORMS EVEN WEST OF LAKE MICHIGAN. CONFIDENCE IN
THIS RATHER LOW AT THIS TIME HOWEVER...SO HAVE MAINTAINED DRY
FORECAST FOR NOW...THOUGH HAVE NUDGED TEMPS DOWN JUST A BIT
ESPECIALLY MONDAY WITH NORTH/NORTHWEST WINDS AND FAIRLY IMPRESSIVE
LOW LEVEL COLD ADVECTION. AFTER LOW/MID 80S TODAY...HIGHS
GENERALLY 70-75 MONDAY GRADUALLY MODERATING BACK TO AROUND 80 BY
NEXT WEEKEND.

RATZER

&&

.AVIATION...

544 AM CDT

1200 UTC TAFS...CONVECTIVE COMPLEX WILL TRACK ACROSS NORTHERN
ILLINOIS THIS MORNING...WITH POSSIBILITY THAT SOME STRENGTHENING OF
THIS CONVECTION WILL OCCUR OVER THE NEXT FEW HOURS. EXPECTING PRECIP
TO BE EXITING TERMINALS BY AROUND 15Z. OTHER THAN OBVIOUS CONCERN OF
WET RUNWAYS...WIND GUSTS WILL BE THE PRIMARY CONCERN. HAVE INCLUDED
MENTION OF SOME WIND GUSTS TO 35 KNOTS FROM THE NORTHWEST WITH THESE
THUNDERSTORMS AS THEY MOVE THROUGH. SHOWERS AND THUNDERSTORMS WILL
REDEVELOP THIS AFTERNOON...MOST LIKELY BY EARLY AFTERNOON AS
MODERATE INSTABILITY DEVELOPS AND A FAIRLY STRONG UPPER LEVEL SHORT
WAVE/UPPER LEVEL JET STREAK TRACKS ACROSS WISCONSIN. SURFACE FRONTAL
BOUNDARY ASSOCIATED WITH THIS WAVE WILL LIKELY BE THE FOCUSING
MECHANISM FOR AFTERNOON REDEVELOPMENT. OUTSIDE OF
THUNDERSTORMS...WEST SOUTHWEST WINDS ARE EXPECTED TODAY THROUGH
EARLY AFTERNOON WITH SOME GUSTS TO 15 TO 20 KNOTS. PRECIP WILL
GRADUALLY BECOME FOCUSED SOUTH OF TERMINALS BY LATE AFTERNOON AS
FRONTAL BOUNDARY SAGS SOUTH. WIND SHIFT TO THE NORTHWEST IS THEN
EXPECTED FOR LATE TONIGHT AS A SECONDARY SURFACE TROUGH APPROACHES
FROM WISCONSIN. IN TERMS OF CIGS/VSBYS...MVFR CONDITIONS ARE
EXPECTED IN ASSOCIATION WITH THUNDERSTORMS THIS MORNING ALTHOUGH
CANNOT RULE OUT SHORT LIVED LOCALIZED IFR VSBYS WITH THE HEAVIER
DOWNPOURS. VFR CONDITIONS THEN WILL PERSIST TONIGHT...THROUGH THE
END OF THE FORECAST PERIOD.

MARSILI

&&

.MARINE...

255 AM CDT

MAIN FEATURE OF INTEREST IN TERMS OF MARINE WEATHER FOR THIS
FORECAST WILL BE APPROACHING COLD FRONT BOUNDARY. THIS FRONTAL
BOUNDARY AT 07Z EXTENDS FROM THE ARROWHEAD OF MINNESOTA TO
NORTHWEST IOWA. SOUTH SOUTHWEST WINDS WILL CONTINUE TODAY IN
ADVANCE OF THIS FRONT WITH GUSTS UP TO AROUND 20 KNOTS POSSIBLE.
ELEVATED SHOWERS/THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN IOWA
THIS MORNING...AND EXPECTING THESE STORMS REACHING SOUTHERN HALF
TO SOUTHERN QUARTER OF LAKE MICHIGAN BY MID MORNING. THESE STORMS
SHOULD WEAKEN LATE THIS MORNING...BUT THEN EXPECTING ADDITIONAL
SHOWERS AND THUNDERSTORMS TO DEVELOP ASSOCIATED WITH THE FRONT
THIS AFTERNOON...WITH THE GREATEST COVERAGE ACROSS THE SOUTHERN
HALF OF LAKE MICHIGAN. A SECONDARY SURFACE TROUGH WILL LAG BEHIND
THIS INITIAL FRONT THIS EVENING WHICH WILL RESULT IN WIND SHIFT TO
THE NORTHWEST FROM NORTH TO SOUTH TONIGHT. AN EXTENDED PERIOD OF
NORTHWEST WINDS THEN IN STORE THROUGH THE REMAINDER OF THE
PERIOD...WITH WIND SPEEDS DIMINISHING TOWARD THE END OF THE
FORECAST PERIOD AS A BROAD RIDGE OF HIGH PRESSURE BUILDS INTO THE
WESTERN GREAT LAKES REGION TOWARD THE MIDDLE OF THE WEEK.

MARSILI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jun 15, 3:40 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
440 AM CDT SUN JUN 15 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
160945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
440 AM CDT SUN JUN 15 2008 /540 AM EDT SUN JUN 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

    THUNDERSTORMS...SOME OF WHICH MAY PRODUCE...
    CLOUD TO GROUND LIGHTNING.
    BRIEF HEAVY DOWNPOURS.
    WIND GUSTS TO 75 MPH.
    HAIL UP TO THE SIZE OF QUARTERS.
    ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS WILL MOVE INTO NORTHERN ILLINOIS EARLY THIS
MORNING... AND WILL LIKELY INTENSIFY AND BECOME MORE NUMEROUS
ACROSS BOTH NORTHERN ILLINOIS AND NORTHWEST INDIANA FROM LATE
MORNING THROUGH THIS AFTERNOON. THUNDERSTORMS WILL THEN GRADUALLY
DIMINISH AND COME TO AN END FROM NORTHWEST TO SOUTHEAST THIS
EVENING...PERHAPS LINGERING SOUTH OF A PONTIAC TO VALPARAISO LINE
AFTER MIDNIGHT TONIGHT.

  DISCUSSION:

AN AREA OF THUNDERSTORMS WILL MOVE INTO NORTHERN ILLINOIS FROM
EASTERN IOWA EARLY THIS MORNING...THOUGH THEY WILL LIKELY DECREASE
IN INTENSITY SOMEWHAT AS THEY TRAVEL ACROSS NORTHERN ILLINOIS AND
INTO NORTHWEST INDIANA THROUGH MID MORNING AS THE NOCTURNAL LOW
LEVEL JET DIMINISHES AND THE STORMS MOVE INTO SLIGHTLY MORE STABLE
AIR. THUNDERSTORMS WILL LIKELY BEGIN TO STRENGTHEN AND BECOME
MORE NUMEROUS ACROSS THE OUTLOOK BY LATE MORNING HOWEVER...AS
DAYTIME TEMPERATURES WARM...ALLOWING THE ATMOSPHERE TO BECOME
MODERATELY UNSTABLE BY EARLY AFTERNOON. WITH A FAIRLY STRONG
UPPER LEVEL JET STREAM SHIFTING ACROSS THE UPPER MIDWEST...THE
RESULTING COMBINATION OF INSTABILITY AND DEEP VERTICAL WIND
SHEAR WILL ALLOW SOME THUNDERSTORMS TO BECOME SEVERE THIS
AFTERNOON. WHILE WIND PROFILES ARE EXPECTED TO BE LARGELY
UNIDIRECTIONAL ACROSS THE REGION TODAY...AND SUGGEST THAT
DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS...THE THREAT OF AN ISOLATED
TORNADO CAN NOT BE RULED OUT. IN ADDITION...BRIEF HEAVY DOWNPOURS
WILL BE POSSIBLE WITH THE THUNDERSTORMS. THE GREATEST THREAT OF
SEVERE WEATHER WILL LIKELY SHIFT SOUTH OF THE INTERSTATE 80
CORRIDOR THIS EVENING...AS A COLD FRONT PUSHES SLOWLY SOUTHEAST
ACROSS THE OUTLOOK AREA. THUNDERSTORMS SHOULD END BY MIDNIGHT
NORTH OF INTERSTATE 80...AND DURING THE OVERNIGHT HOURS ACROSS
PORTIONS OF THE OUTLOOK AREA SOUTH OF INTERSTATE 80.

PORTIONS OF THE PECATONICA...ROCK...FOX AND DES PLAINES RIVERS
WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PORTIONS OF THE PECATONICA...ROCK...FOX AND DES PLAINES RIVERS
WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-160945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
440 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY INTO THIS EVENING. SOME
THUNDERSTORMS MAY BE SEVERE...WITH WIND GUSTS IN EXCESS OF 70 MPH
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-160945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
440 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY INTO THIS EVENING. SOME
THUNDERSTORMS MAY BE SEVERE...WITH WIND GUSTS IN EXCESS OF 70 MPH
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

The radar

The Chicago radar (KLOT), 112 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
June 15, 5:25 AM CST
Where
Ogle County, 1 mi S of Oregon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.005, -89.330

One tree was blown down.

Thunderstorm Wind, De Kalb

When
June 15, 5:59 AM CST
Where
De Kalb County, Sycamore
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -88.680

Tree limbs five inches in diameter were blown down.

Thunderstorm Wind, Kane

When
June 15, 6:10 AM CST
Where
Kane County, 1.64 mi NE of Baldmound
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.865, -88.375

Trees were blown down near Mill Creek Road and Fabyan Parkway.

Thunderstorm Wind, Du Page

When
June 15, 6:15 AM CST
Where
Du Page County, West Chicago
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.880, -88.200

Several trees were blown down.

Thunderstorm Wind, Kane

When
June 15, 6:15 AM CST
Where
Kane County, 2.36 mi WSW of Lovedale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.765, -88.391

A falling tree limb destroyed the bell housing on a one-room schoolhouse. An awning was also damaged.

Thunderstorm Wind, Kendall

When
June 15, 6:20 AM CST
Where
Kendall County, 1.98 mi S of Little Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.692, -88.574

One tree was blown down on Creek Road north of Miller Road.

Thunderstorm Wind, Du Page

When
June 15, 6:25 AM CST
Where
Du Page County, Glen Ellyn
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -88.070

Several tree limbs 3 to 4 inches in diameter were blown down.

Thunderstorm Wind, Kendall

When
June 15, 6:25 AM CST
Where
Kendall County, 0.65 mi E of Yorkville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.630, -88.438

One tree was blown down near Route 126 and Crooked Creek Road.

Thunderstorm Wind, Du Page

When
June 15, 6:27 AM CST
Where
Du Page County, 0.73 mi NNE of Lisle
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.810, -88.075

Wind gusts were estimated to 60 mph near Interstate 88 and Route 53.

Thunderstorm Wind, Du Page

When
June 15, 6:28 AM CST
Where
Du Page County, Naperville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.780, -88.150

Numerous trees were blown down in Naperville.

Thunderstorm Wind, Du Page

When
June 15, 6:28 AM CST
Where
Du Page County, Lombard
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.880, -88.020

A wind gust to 65 mph was measured in Lombard.

Thunderstorm Wind, Du Page

When
June 15, 6:28 AM CST
Where
Du Page County, 0.97 mi SSW of Downers Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.788, -88.009

A large portion of a tree was blown down blocking part of Main Street.

Thunderstorm Wind, Du Page

When
June 15, 6:29 AM CST
Where
Du Page County, Lisle
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.800, -88.080

Trees were blown down citywide in Lisle.

Thunderstorm Wind, Du Page

When
June 15, 6:29 AM CST
Where
Du Page County, 1.13 mi SE of Belmont Rd
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.787, -88.016

Tree limbs 6 to 10 inches in diameter were blown down near 55th and Middaugh Streets.

Thunderstorm Wind, Du Page

When
June 15, 6:30 AM CST
Where
Du Page County, 1.01 mi N of Oak Brook
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.844, -87.972

Several large tree limbs, six inches in diameter, were blown down near Interstate 88 and Midwest Road.

Thunderstorm Wind, Du Page

When
June 15, 6:30 AM CST
Where
Du Page County, Westmont
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.800, -87.970

Trees were blown down.

Thunderstorm Wind, Du Page

When
June 15, 6:30 AM CST
Where
Du Page County, 1.2 mi E of Wheaton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.869, -88.097

Trees were blown down at Wheaton College.

Thunderstorm Wind, Du Page

When
June 15, 6:30 AM CST
Where
Du Page County, Warrenville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.820, -88.170

Trees were blown down citywide in Warrenville.

Thunderstorm Wind, Du Page

When
June 15, 6:35 AM CST
Where
Du Page County, 0.4 mi E of Lombard
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.880, -88.012

Numerous trees and power lines were blown down on the east side of Lombard.

Thunderstorm Wind, Will

When
June 15, 6:35 AM CST
Where
Will County, 0.81 mi NNE of Lockport Lewis Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.611, -88.075

One tree was blown down near Route 53 and Airport Road.

Thunderstorm Wind, Cook

When
June 15, 6:40 AM CST
Where
Cook County, La Grange
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.820, -87.880

Trees, tree limbs and power lines were blown down in LaGrange.

Thunderstorm Wind, Cook

When
June 15, 6:40 AM CST
Where
Cook County, 0.98 mi NE of Broadview
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
41.858, -87.835

A large tree limb was blown down at Loyola University Medical Center in Maywood.

Thunderstorm Wind, Cook

When
June 15, 6:42 AM CST
Where
Cook County, 1.09 mi WSW of River Forest
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.877, -87.801

Trees and large tree limbs were blown down along Wenonah Avenue. Trees and tree limbs were blown down across other parts of Oak Park. A large tree was uprooted along Clinton Avenue and fell onto a house causing damage to the roof and gutters.

Thunderstorm Wind, Cook

When
June 15, 6:42 AM CST
Where
Cook County, Riverside
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.820, -87.780

Several trees and numerous tree limbs were blown down in Riverside. Part of a tree fell onto a house near Herrick Road.

Hail, Cook

When
June 15, 6:43 AM CST to 6:45 AM CST
Where
Cook County, Cicero
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.830, -87.730

Hail, Cook

When
June 15, 6:44 AM CST to 6:46 AM CST
Where
Cook County, 0.46 mi SE of Hermosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.875, -87.765

Quarter size hail was reported near Central Avenue and Van Buren.

Thunderstorm Wind, Cook

When
June 15, 6:44 AM CST
Where
Cook County, Cicero
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -87.730

Wind gusts were estimated to 65 mph in Cicero.

Thunderstorm Wind, Cook

When
June 15, 6:45 AM CST
Where
Cook County, 1.41 mi E of Berwyn
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.852, -87.723

A wind gust to 67 mph was measured in the Lawndale neighborhood of Chicago.

Thunderstorm Wind, Cook

When
June 15, 6:45 AM CST
Where
Cook County, 1.27 mi E of Hermosa
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.882, -87.746

A wind gust to 64 mph was measured near Cicero Avenue and Washington Boulevard.

Thunderstorm Wind, Cook

When
June 15, 6:45 AM CST
Where
Cook County, 0.71 mi SW of Evanston
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
42.042, -87.688

The top of a large tree was blown to the ground along Ridge Avenue.

Thunderstorm Wind, Cook

When
June 15, 6:45 AM CST
Where
Cook County, 0.9 mi ENE of Merrionette Park
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
41.707, -87.685

Trees, tree limbs and power lines were blown down in the Beverly Park, Morgan Park and Mt. Greenwood communities.

Thunderstorm Wind, Cook

When
June 15, 6:45 AM CST
Where
Cook County, 1.09 mi N of Corwith
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
41.846, -87.716

A tree was blown down onto a couple of cars.

Thunderstorm Wind, Cook

When
June 15, 6:46 AM CST
Where
Cook County, 1.18 mi N of Austin Park
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.917, -87.746

A wind gust to 64 mph was measured near Cicero Avenue and Armitage Avenue.

Thunderstorm Wind, Cook

When
June 15, 6:48 AM CST
Where
Cook County, 5 mi SW of Chicago
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
41.779, -87.719

A tree was blown down onto multiple cars.

Thunderstorm Wind, Cook

When
June 15, 6:55 AM CST
Where
Cook County, 0.68 mi SSE of Lyons
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Newspaper
Coordinates
41.811, -87.796

A live power line was blown down onto a metal fence. The fence began conducting electricity and sparks jumped from the fence to the aluminum siding of a house. The sparks started a fire which destroyed the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100110, 100113, 100104, 100090, 109843, 100105, 100093, 100109, 100102, 100097, 100103, 109832, 100098, 100099, 100091, 100094, 100095, 100096, 100092, 100111, 109847, 111382, 109839, 109841, 100083, 100084, 100086, 100087, 100088, 109830, 109871, 111440, 100089, 100085, 109880.